Not quite a novel idea for most herbalists, yet a good reminder that [non-deglycyrrhinized] licorice can induce a potentially serious condition: a case report by Allcock and Cowdery (2015).
Allcock E, Cowdery J. Hypertension induced by liquorice tea. BMJ Case Rep. 2015 Jun 15;2015. pii: bcr2015209926. doi: 10.1136/bcr-2015-209926. PMID: 26077805.
In the editorial to the recent issue of Evidence-Based Complementary and Alternative Medicine, a broad review is given of the common misunderstandings about the safety of herbal medicines, and the following issues are highlighted:
1) Herbal medicines have been known to have adverse effects for as long as they have been used. The recent examples include Radix Bupleuri Chinensis, as well as ephedra (ma huang).
2) The herbal toxicity may be intrinsic (related to the herb per se) or extrinsic (related to product contamination, adulteration, misidentification, or improper processing or preparation).
3) Herb-drug interactions are common. As an example, concomitant use of Chinese herbal medicinal products and antipsychotic treatment was associated with nearly 60% risk of adverse outcomes.
4) Traditional methods of preparation often include specific steps to decrease toxicity, often accompanied with improved efficacy of the final product.
5) Dramatic examples of herbal toxicity are typically associated with inappropriate use of herbal medicines. Such is the example of ephedra (ma huang), used traditionally for respiratory disorders, but which caused several deaths, strokes, and heart attacks after being used “off-label” for weight reduction.